Debilitating Insomnia at 39...Perimenopause?

by Jennifer
(NJ)

Hi, I have suffered from extreme migraines since I was 10, 12 hours+ of excruciating pain in one eye, the aura beforehand, numbness down one side of my body, throwing up for the entire time, and many times not even being able to put sentences together. Fortunately, they would only occur once every couple of months, and as I got older, they would typically happen any time the week before my period.

During my three pregnancies in my 20's, I would get several during the first trimester (though usually not as long, like 4-6 hours), and as an adult in my 30's, they were SLIGHTLY less intense, like 6-8 hours. However, after about age 35, I started having various times of insomnia, and then when I was 36 I had a very severe, 12+ hour migraine again. This started becoming the norm again, and I would even get 2, two days in a row, which usually never happened. The insomnia gradually got worse and peaked this past winter, where I would go weeks with barely sleeping a few hours. Some nights I would lie in bed from 10pm until 6am, then maybe sleep for an hour.

Hot flashes at night became rather common. I also started developing extreme anxiety, and of course mild depression from lack of sleep. This continued for some time until a friend told be about Natpro. I spent hours searching this site and reading other's stories and decided that maybe I've been progesterone deficient since early-on since NO medications ever worked for my migraines.

I've been using bio-identical progesterone cream since February, Started at 200mg/day and gradually increased to a little under 400mg/day, which I use now, unless I get a migraine, at which point I use 125mg every hour, and they seem to go away faster (last one was only 2-3 hours). It took a while, but by June, I felt MUCH better and was sleeping great, most of July too. However, this past few weeks, I feel like the insomnia is creeping back and I'm not sure what's going on! I've had 2 nights in 2 weeks with ZERO sleep. When I do wake up if I doze, I feel very warm, but haven't had the sweaty hot flashes I had previously.

My vitamin D levels (when checked in January) were 74 and I even increased from 5,000iu every day to an extra 5,000 every other day. I take magnesium glycinate (450mg/day), taurine and l-theanine as well. I also eat pretty clean, rarely have sugar or gluten, exercise 4-5 times a day (i'm actually in very good shape), and other than not sleeping, feel great!

I was thinking about adding inositol and glutamine after reading your advice to some others, but don't know what else to do. I also have been using the progesterone without a break because the one time I did stop for a day or 2, I felt the anxiety coming back. Now, my periods seem weird, like I sort of have a period for almost two weeks (very light) and go over a month before getting it again. I don't know if that's because of the cream or just perimenopause? Am I doing damage by not having a full period, isn't it bad when your lining doesn't shed completely?

Unfortunately, when I did the hormone testing, I was already using the cream, so I don't know if my progesterone was actually low or not. When tested, my estradiol was 85 pg/ml and progesterone was 128.2 ng/mL, which I believe, gives me an extremely high ratio.

I just want the sleep issue to clear up! I would also like to get to the point of having No headaches...if that's even possible.

Any advice would be much appreciated!! Thank you!
Jennifer

Comments for Debilitating Insomnia at 39...Perimenopause?

Click here to add your own comments

Sep 07, 2018
Debilitating Insomnia at 39...Perimenopause?
by: Joy

Hi Jennifer

Peri-Menopause can be a terrible time for most women. The cycle becomes erratic. There would appear to be a connection between Migraines and hormones.

You appear to be doing all the right things and your vitamin D3 range is good. Your progesterone is high. Information given on this website is based on a 3% cream, if using a higher progesterone concentration then that could be the reason for this.

Try adding inositol and glutamine, both are excellent.

Sep 07, 2018
Too high?
by: Jennifer

Thanks for getting back to me, Joy.

I am using a 10% cream, should that matter if I’m using a certain number of mg, whether I use a ton of one cream or less of another, as long as the total mg amount is the same?

Should my level not be that high? I just don’t know what to do now. I could try to cut way back but not sure what side effects will be. I’m wondering if the high levels are what is messing my period up now...

Sep 19, 2018
Salivary Levels
by: Anonymous

Hello,

Wondering what to do. 3 months ago my E2 ratio was a 7, with my serum estrogen level being 598 during day 2 of my period!

My doctor placed me on biodentical progesterone cream twice daily for a total of 100MG per day. At the time I was having severe insomnia, horrible fatigue, anxiety, headaches, heavy periods etc. The past three months have not had much improvement at all except in the fatigue and lighter periods department.

They just took levels again by salivary essay and found that my estrogen continues to be high at 3.5 pg/ml (luteal phase) but my progesterone has now skyrocketed to 33,000 pg/ml making my E2 ratio extremely high. Clearly I have to cut back that cream but I am wondering why this is NOT helping at all with my estrogen values and why I'm not feeling great anyway?

I was blaming it during these past few months on renewed estrogen dominance because of the cream but now I am worried it's the excessive progesterone. Please help!!!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...